MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 CONCERTO PGLA HLX; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 CONCERTO PGLA HLX; DEVICE, EMBOLIZATION, VASCULAR
Model Number PV-18-40-HELIX
Medical Device Problem Codes Separation Failure (2547); Deformation Due to Compressive Stress (2889)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/15/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was used for an off label indication.See related regulatory report 2029214-2018-00985.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report the coil was delivered into the gonadal vein but the physician didn't like how it was positioned so they decided to recapture the coil in the sheath, reposition.However, when they tried to release it, the polypropylene yarn was broken and prevented release.It was also noted that the device was jammed/would not close.The devices were prepared as indicated per the ifu.There was no degree of vessel tortuosity.There were no related patient symptoms.
 
Additional Manufacturer Narrative
The pusher was returned with the implant coil still attached inside of a biohazard plastic bag and a shipping box.The microcatheter and other accessories were not returned for investigation.The proximal end of the pusher was found broken along with the ai, coupler tube and positive load missing from the pusher.It appeared the manual detachment was attempted in this location rather than the location indicated per the ifu.The pusher was intact distal to the break indicator at the manual detachment location.Kinks and bends were found along the length of the pusher at 7.0cm to 115.0 cm from the proximal end.The coil was still attached to the pusher with the coin located against the lumen stop.The shield coil was present and intact.The implant coil was still attached to the pusher; but damaged and stretched; with the polypropylene intact and stretched.The liveliness test was performed and the release wire was found to be lively.The coil was then successfully detached by manual detachment at the distal to the break indicator.The lumen stop inner diameter (id) was measured to be 0.00273¿ and found to be within specification (0.00220" minimum - 0.0029" maximum).The retainer ring inner diameter (id) was measured to be 0.00460¿and found to be within specification (0.00455"+/- 0.00010").All other subassemblies appeared to be normal.No other anomalies were observed.Based on the analysis findings, the concerto coil was confirmed to have non-detachment and coil kink/damage.The pusher was returned with the implant coil still attached.In addition, the coil was found damaged and stretched; with the polypropylene intact and stretched.Kinks and bends were found along the length of the pusher; indicative of high tortuosity.There was no non-conformance to specification identified that led to the non-detachment.Since the ai, coupler tube and positive indicator were not returned for analysis, so their contribution to the event could not be determined.However, based on the available information, it is likely that the kinking and damage to the pusher incurred during procedure increased friction on the release wire, so it could not be retracted through the full length of the pusher.The friction caused by kinking/bending exceeded the tensile strength of the release wire and prevented actuation of the implant from the proximal end.In addition, the coil was found to be stretched with polypropylene intact and stretched.It's possible that severe vessel tortuosity may have contributed to the reported issues.Since the microcatheter was not returned; therefore, any contribution of the catheter to the resistance issue could not be determined.The device will be retained per the (b)(4).Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
CONCERTO PGLA HLX
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8111541
Report Number2029214-2018-00986
Device Sequence Number1913675
Product Code KRD
UDI-Device Identifier00847536017108
UDI-Public00847536017108
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K090046
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/15/2021
Device Model NumberPV-18-40-HELIX
Device Catalogue NumberPV-18-40-HELIX
Device Lot NumberA581971
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/19/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/15/2018
Supplement Date Received by Manufacturer04/19/2019
Initial Report FDA Received Date11/28/2018
Supplement Report FDA Received Date04/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age59 YR
Patient Weight67